1st Quarter 2016-17 Volume 1:

Author:  Anthony Ea, DO

A 49 year old women is evaluated in the ED, 90 minutes after the sudden onset of right sided weakness and slurred speech. Her PMHx is notable for dyslipidemia and HTN. Her medications are simvastatin, 81 mg ASA, and hydrochlorothiazide.

Vitals are afebrile, BP 160/88 mmHg, pulse 78, RR 12, O2 99 on RA. Cardiac exam demonstrates regular rate and rhythm, and no carotid bruits. Neurologic exam demonstrates dysarthria, R facial weakness, R pronator drift, loss of sensation to L touch on R arm and face. R leg strength is normal. NIHSS = 7 (moderate). EKG shows sinus rhythm without ST deviations or T wave changes. Non-contrast CT head is normal.

Which of the following is the most appropriate next step in treatment?

a. Rectal ASA and High Dose statin

b. IV Labetalol

c. IV Heparin

d. IV rTPA

She receives IV rTPA within 60 mins of arrival to the ED. Three hours following completion of rTPA infusion, her BP is noted to be 188/110 mmHg and pulse is 68. The remainder of her exam is unchanged.

Which of the following is the most appropriate treatment?

a. IV nicardipine

b. Rectal ASA

c. Subcutaneous heparin

d. Sublingual Nitroglycerin

She is monitored in the ICU and eventually discharged without further complications. She comes to your continuity clinic 1 month later following her admission. Her deficits are improving and she states compliance with all of her medications. She monitors her BP and reports systolic BP ~ 130 mmHg and diastolic ~ 70. She would like to know if there is anything else she can do to prevent another stroke.

Which of the following is the most appropriate treatment?

a. Add clopidogrel

b. Add dipyridamole

c. Substitute ticlopidine for Aspirin

d. Substitute warfarin for Aspirin

Chief Resident Update

  • TALK to and LISTEN to the NURSES.  Do NOT be afraid to partner with them.  They are your eyes and ears at the bedside √Working closely together can provide safe quality patient care.

  • Communication with consultants is very important √Patients’ pain management and overall satisfaction must be kept in mind while on the floors, including consult services. 

  • ATTENDANCE and Punctuality with Didactics 

Committee Updates

  • Severe Sepsis ‘presentation time’ determined by:  2 SIRS criteria + organ dysfunction + documentation of suspected/possible clinical infection. Septic Shock ‘presentation time’ determined by documentation sepsis present + Hypotension persists in the hour after 30cc/kg of crystalloid fluid administration

Upcoming Reminders

  • Continuity Clinic begins 8/1/16.
  • Evaluations need to be completed for each rotation
  • Committee  listings/meetings.
  • M&M (7/29/16)

Scholarly Activity/Questions (S. Burke, DO)

A 60 year old male with a history of COPD and HTN presents to the ED with altered mental status, temp of 102 and neck stiffness.

What is the best empiric treatment regimen?

A. Vancomycin and ceftriaxone
B. Vancomycin, ceftriaxone, ampicillin
C. Vancomycin, ceftriaxone, ampicillin, rifampin 
D. Vancomycin, ceftriaxone, doxycycline


After receiving ceftriaxone the patient develops rash and shortness of breath and refuses to receive the medication again. What is the next best approach to treatment?

A. After explaining the risks of not receiving the medication, comply with their wishes and do not give it.
B. Administer chloramphenicol instead of ceftriaxone
C. Administer cefepime instead of ceftriaxone, this is a minor reaction and will not likely occur with cefepime.

D. Administer doxycycline instead of ceftriaxone


Your institution does not have chloramphenicol on formulary. It will take 2 days to get this medication. Which is an alternative agent?

A. Aztreonam
B. Tobramycin
C. Tygecycline
D. Moxifloxacin